Ohio, 2011

Tornadoes and Hail in Ohio, April 19, 2011

April 19, 2011 · NWS IWX · 8 events in 5 counties and zones

A warm front attempted to move in during the day, but a strong easterly flow and extensive low clouds and fog did not allow the boundary to mix northward. Low pressure moved from Missouri towards northern Indiana during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front attempted to move in during the day, but a strong easterly flow and extensive low clouds and fog did not allow the boundary to mix northward. Low pressure moved from Missouri towards northern Indiana during the evening hours. A line of strong to severe storms initiated ahead of the low and along the warm front and moved into southern parts of the area. A strong low level jet allowed for temperatures and moisture above the surface to increase, causing elevated instability. Damage occurred across several counties in southern portions with much of it occurring at tree top and roof levels, suggesting winds could not fully mix down. Surveys of several areas indicated that brief circulations were embedded within these wind damage swaths, leading to the confirmation of several weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 19, 10:15 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 19, 10:15 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1115 AM EDT TUE APR 19 2011

.UPDATE...
FCST HOLDING ITS OWN SO FAR THIS MORNING. LARGE WAA WING ATTENDANT
TO NEWD ADVTN OF PLAINS EML SPRTG SCT-BKN CONVN ALG AN ARCH FM WRN
IL INTO SWRN OH. THIS WILL CONT TO LIFT NEWD W/ANOTHER ROUND OF
GENEROUS RAINFALL INTO EARLY AFTN. WRN PERIPHERY OF THIS ACTIVITY
HAD PRODUCED SPOTTY REPORTS OF SUB-SEVERE HAIL AND SHLD CONT GIVEN
UPSTREAM DESTABILIZATION ONGOING THROUGHOUT WARM SECTOR OVR SRN
MO/SRN IL. HWVR TEMPS GOING NOWHERE AND GENERALLY UNDERCUT ALL AREAS
SAVE EXTREME SOUTH WHERE WMFNT SHLD MIX INTO TWD 00Z.

OTHERWISE ATTN FOCUSED ON APCH OF STG SFC CYCLONE THIS EVENING AHD
OF EJECTING SHARP SW TROUGH OUT OF WRN KS. LATEST 12Z HIGHRES
GUIDANCE SIMILAR IN SCOPE W/PRIOR 06/00Z CYCLES...MOST NOTABLY
TAKING INTENSE SFC LOW THROUGH CENTRAL INDIANA THIS EVENING. W-E
WMFNTL BNDRY THROUGH SRN IL/SRN IN LATE THIS MORNING PROGGED TO MIX
NWD THROUGH EVENING INTO FAR SERN CWA...AND SHLD FOCUS GREATEST
OVERALL SVR THREAT ESP MID-LT EVENING. WHILE PRIMARY CONV MODE STILL
UNCERTAIN...PLACEMENT OF SFC BNDRY DOWNSTREAM OF APCHG SFC CYCLONE
SUGGESTS SUPERCELLS PSBL EARLY W/SIG 0-1 SRH AND PLENTY OF
INSTABILITY TO SPRT STG UPDRAFTS W/GROWING RISK FOR ISOLD TORNADOES
POTENTIALLY STRONG ALG/S OF THE HIGHWAY 24/224 CORRIDOR. HWO UPDATED
AS SUCH TO REFLECT INCREASING POTENTIAL.

&&

.AVIATION.../12Z TAFS/
WK SHRTWV MOVG RAPIDLY EAST ACROSS THE SRN GRTLKS THIS MORNING
WILL CAUSE AREA OF RAIN WHICH HAS IMPACTED THE TERMINALS OVERNIGHT TO
MOVE OUT OF NRN INDIANA AROUND THE START OF THE TAF PERIOD
FOLLOWED BY SEVERAL HOURS OF JUST OCNL SHOWERS. STRONG SFC BASED
INVERSION NORTH OF WARM FRONT OVER SRN INDIANA SHOULD RESULT IN
PREVAILING IFR CONDITIONS AT SBN/FWA MUCH OF THE DAY. ANOTHER
LEAD SHRTWV WAS RESULTING IN THUNDERSTORMS OVER NERN MO/WRN IL
WHICH SHOULD LIFT ENE AND IMPACT THE TERMINALS BTWN 16-20Z. MAIN
SHRTWV MOVG INTO THE HIGH PLAINS WILL CAUSE A SFC LOW TO TRACK
ACROSS NRN INDIANA TONIGHT... PRBLY TO THE NW OF FWA. THIS SHOULD
ALLOW CIGS TO IMPROVE BRIEFLY THERE BEFORE CDFNT MOVES THROUGH
LATE IN THE PERIOD. TSTMS...PSBLY SVR ARE EXPECTED ALONG/AHEAD OF
THIS CDFNT IMPACTING THE TERMINALS BTWN 04Z-09Z.

&&

.PREV DISCUSSION... /ISSUED 336 AM EDT TUE APR 19 2011/

SHORT-TERM...TUESDAY THROUGH WEDNESDAY NIGHT

WEST TO EAST ORIENTED BAND OF RAIN ROUGHLY SANDWICHED BETWEEN THE
INTERSTATE 80 AND 70 CORRIDORS WILL CONTINUE TO LIFT SLOWLY NORTH
AND EAST THIS MORNING. THIS PRECIPITATION IS ASSOCIATED WITH A LEAD
SHORTWAVE IN FAST WESTERLY FLOW ALOFT. LIFT WITH THIS FEATURE
COMBINED WITH A LOW LVL BAROCLINIC ZONE ACROSS THE NRN OH VALLEY HAS
LED TO A RATHER DEEP AND VIGOROUS FRONTAL CIRCULATION OVER THE FA
THIS MORNING. THIS PRECIPITATION ALSO HAS SUPPORT FROM LINGERING
RIGHT ENTRANCE UPPER JET DYNAMICS ABOVE THE ABOVE MENTIONED
FRONTOGENETIC LAYER. EXPECT THE ORGANIZED SHOWER ACTIVITY TO TAPER
OFF BTW 12-15Z PER LATEST 3KM HRRR PROGS AS THE WEAK MID LEVEL
IMPULSE EXITS EWD.

THE FA WILL REMAIN NORTH OF THE SFC BOUNDARY TODAY...RESULTING IN A
RATHER RAW AND CLOUDY DAY GIVEN AN IMPRESSIVE LOW LEVEL INVERSION
OVER THE AREA. ALSO SHOULD SEE OUR SFC EASTERLY WINDS INCREASE
DURING THE DAY PER EXPECTED PRESSURE FALLS TO THE WEST. THE 850 HPA
FRONT WILL LINGER OVER AT LEAST THE NRN HALF OF THE FA...WITH
CONTINUED 40-50 KNOTS OF CROSS ISOBARIC ISENTROPIC FLOW NORTH OF THE
ABOVE MENTIONED SFC BOUNDARY THAT WILL REMAIN SITUATED NEAR THE
INTERSTATE 70 CORRIDOR. WITH THIS...EXPECT A FEW LINGERING SHOWERS
AND/OR DRIZZLE LATE THIS MORNING INTO THE AFTERNOON GIVEN THE
LINGERING ISENTROPIC ASCENT OVER THE MOIST INVERSION.

FOCUS THEN TURNS OUT WEST WHERE A PAIR OF WELL-DEFINED SHORTWAVES
RESIDE AS OF 07Z. THIS ENERGY WILL SPILL OUT INTO THE PLAINS THIS
MORNING...WITH THE COLORADO WAVE PROGGED TO PIVOT NEWD TOWARDS THE
WESTERN GREAT LAKES BY LATE THIS AFTERNOON INTO TONIGHT. HEIGHT
FALLS AND DPVA WILL AID IN CYCLOGENESIS ACROSS THE SRN
PLAINS...WITH THE MODEL CONSENSUS NOW AGREEING ON A SFC LOW TRACK
NEWD THROUGH NW INDIANA AND SW LOWER MICHIGAN TONIGHT. HIGH
MOMENTUM AIRSTREAM IN ADVANCE OF THIS TROUGH AND THE DEVELOPING
SFC CYCLONE WILL SUPPORT ROBUST 925-850 HPA THETA-E ADVECTION.
THIS SUPPORTS GOING CHC POPS SE TO LIKELY POPS NW THIS AFTERNOON
INTO THIS EVENING AS COLLOCATION OF INCREASING LARGE SCALE ASCENT
AND LINGERING 85-7H FGEN FORCING WILL BE MAXIMIZED OVER THE NW.
LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY CONVECTION DURING
THIS TIME GIVEN AMPLE INSTABILITY IN THE HAIL GROWTH ZONE.
STRONGLY FORCED SYSTEM WILL ROLE THROUGH TONIGHT...WITH SURFACE
BASED CONVECTION POSSIBLE ACROSS THE FAR SOUTH AND EAST. THIS IS
ALL DEPENDENT ON THE SFC LOW TRACK AND HOW FAR NORTH THE SFC
BOUNDARY MAKES IT. EXPECT SEVERE CONVECTION TO DEVELOP ACROSS
WEST-CENTRAL IL SWD INTO EASTERN MO LATE IN THE AFTERNOON...GROWING
UPSCALE AND ORGANIZING INTO A SQUALL LINE / LEWP AS IT TRACKS EWD
INTO THE OH VALLEY TONIGHT. THIS POTENTIAL SQUALL LINE WITH BOWING
SEGMENTS SHOULD HOLD TOGETHER AS IT TRACKS EAST GIVEN A STRONGLY
SHEARED ENVIRONMENT AND SUFFICIENT DOWNSTREAM INSTABILITY. THE
QUESTION REMAINS...HOW FAR NORTH CAN WE GET THIS BOUNDARY? AND AT
THIS TIME IT STILL LOOKS LIKE FAR SOUTHERN AND EASTERN AREAS
COULD BE UNDER THE GUN...WITH DAMAGING WINDS THE PRIMARY CONCERN.
ALTHOUGH ISO TORNADOES NOT OUT OF THE QUESTION ALONG THE SFC
BOUNDARY GIVEN SUCH HIGH VALUES OF 0-1 KM HELICITY/SHEAR. WILL
CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO AND ZFP/GRIDS.
ONLY CHANGE WAS TO RUN WITH A NON-DIURNAL TEMP CURVE TONIGHT...AND
ADD TEMPORAL DETAIL TO POPS/WX.

STRONG ISOLLABARIC COUPLET BEHIND THE COLD FRONT WILL PROVIDE FOR A
RATHER WINDY WEDNESDAY...ESPECIALLY DURING THE MORNING AND EARLY
AFTERNOON. CURRENTLY LOOKS LIKE WINDS SHOULD STAY JUST BLO ADVISORY
CRITERIA...ALTHOUGH QUICKER PHASING OF THE TWO ABOVE MENTIONED
SHORTWAVES OVER THE NRN GREAT LAKES WOULD RESULT IN A TIGHTER LOW
LEVEL HEIGHT GRADIENT AND ADVISORY LEVEL WINDS. OTHERWISE...EXPECT
BKN/OVC STRATO-CU OVER MAINLY OUR NRN AREAS ON WEDNESDAY GIVEN THE
EXPECTED CAA REGIME AND WRAP AROUND MOISTURE.

LONG TERM...
HIGH PRESSURE WILL MOVE ACROSS THE REGION THU PROVIDING THE CWA WITH
FAIR WX. AIRMASS WILL BE CHILLY THOUGH IN WAKE OF DEPARTING LOW
PRESSURE SYSTEM WITH HIGHS WELL BLO NORMAL IN THE L-M50S...EXCEPT
COOLER NEAR LM.

ANOTHER LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE SRN PLAINS THU
NGT WITH WARM FRONT EXTENDING EASTWARD INTO THE OH VALLEY...POSSIBLY
RESULTING IN OVER-RUNNING PRECIP OVERSPREADING OUR CWA OVERNIGHT.
00Z GFS IS DEEPER WITH THIS SYSTEM THAN THE ECMWF AND WITH BETTER
RUN-RUN CONTINUITY AND MORE CONSISTENT HANDLING OF LOW MOVG ACROSS
THE AREA EARLIER IN THE WEEK... IS PREFERRED. THUS, THIS SYSTEM IS
EXPECTED TO TAKE A SIMILAR TRACK AS THE LOW TO MOVE THROUGH THE CWA
TUE NIGHT WITH SIMILAR IMPACTS... OVER-RUNNING SHOWERS AND SCT TSTMS
LIKELY WILL SPREAD INTO THE AREA FRI AS THE WARM FRONT APPROACHES.
TEMPS SHOULD RISE FRIDAY NIGHT ACROSS SE PORTION OF THE CWA AS THE
LOW TRACKS ACROSS THE NW. TSTMS MAY ACCOMPANY THE CDFNT AS IT MOVES
THROUGH THE AREA LATE FRIDAY NIGHT... THOUGH ONCE AGAIN GIVEN THE
TIME OF DAY FOR FROPA INSTABILITY SHOULD BE LIMITED... BUT GIVEN
STRONG WIND FIELDS/SHEAR ACCOMPANYING THE SYSTEM... THERE WILL BE
POTENTIAL FOR SEVERE STORMS IF INSTABILITY IS SUFFICIENT FOR DEEP
CONVECTION.

ANOTHER FAIRLY QUICK SHOT OF CAA EXPECTED BEHIND THIS SYSTEM ON SAT
WITH JUST A LOW CHC OF SOME LINGERING SHOWERS IN LOW LEVEL CYCLONIC
FLOW. FRONT AGAIN EXPECTED TO STALL ALONG THE OH VALLEY WITH ANOTHER
SHRTWV MOVG EAST ALONG THE BAROCLINIC ZONE SAT NGT BRINGING A BETTER
CHC OF RAIN TO THE CWA. NO CHANGE TO THE PATTERN INTO EARLY NEXT
WEEK WHICH APPEARS TO BE HANDLED WELL BY GOING FCST WITH A CHC OF
SHOWERS INTO MONDAY SO NO CHANGES MADE TO DAY6-7 GRIDS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...STEINWEDEL
LONG TERM...JT
AVIATION...JT
Hazardous weather outlook, Apr 19, 9:52 AM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 AM EDT TUE APR 19 2011

INZ003>007-MIZ077>081-OHZ001-002-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
1052 AM EDT TUE APR 19 2011 /952 AM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY PRODUCED ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ008-009-012>018-020-OHZ004-005-015-201000-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-DEFIANCE-HENRY-PAULDING-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP
1052 AM EDT TUE APR 19 2011 /952 AM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...WITH SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED WIND
DAMAGE ESPECIALLY SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ022>027-032>034-OHZ016-024-025-201000-
CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1052 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...WITH SEVERE
THUNDERSTORMS LIKELY ALONG AND SOUTH OF THE HIGHWAY 24/224
CORRIDOR. LARGE HAIL...WIDESPREAD DAMAGING WINDS AND ISOLATED
TORNADOES...POTENTIALLY STRONG ARE ALL POSSIBLE ESPECIALLY BETWEEN
8 PM AND 2 AM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1052 AM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Apr 19, 12:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 PM EDT TUE APR 19 2011

INZ003>005-012-014-016-191830-
ELKHART IN-KOSCIUSKO IN-LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE
IN-
155 PM EDT TUE APR 19 2011

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CROSSE...OR 11 MILES WEST OF KNOX...
MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KNOX...
  PLYMOUTH...
  HAMLET AND KINGSFORD HEIGHTS...
  KOONTZ LAKE AND WALKERTON...
  NORTH LIBERTY...
  LAKEVILLE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4154 8694 4177 8612 4176 8610 4141 8591
      4118 8694
TIME...MOT...LOC 1755Z 253DEG 42KT 4132 8676

NG

The radar

The Northern Indiana radar (KIWX), 146 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
April 19, 2:10 PM EST to 2:11 PM EST
Where
Putnam County, 0.52 mi W of Columbus Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -84.060

Hail, Paulding

When
April 19, 2:36 PM EST to 2:37 PM EST
Where
Paulding County, 0.52 mi W of Antwerp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.180, -84.740

Tornado, Van Wert

When
April 19, 10:19 PM EST to 10:20 PM EST
Where
Van Wert County, 1.6 mi W of Van Wert Arpt to 1.4 mi WNW of Van Wert Arpt
Rating
EF0
Path length
0.46 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.873, -84.630

A survey of damage west of Van Wert was found to be consistent with a brief tornado touchdown. The circulation touched down near the intersection of Liberty Road and Township Highway 140 and continued northeast for about a half mile, cross the intersection of State Route 224 and Lincoln Highway before lifting. A home suffered shingle damage on the south and west side of the roof. Every side of the home was covered with mud and mulch particularly on the east side of the home. A south facing garage door was blown out with a patio on the west side being destroyed and two by fours thrown into the ground. Winds are estimated between 80 and 85 mph.

Tornado, Van Wert

When
April 19, 10:40 PM EST to 10:42 PM EST
Where
Van Wert County, 0.34 mi WSW of Monticello to 1.75 mi NE of Monticello
Rating
EF1
Path length
2.09 mi
Path width
100 yd
Continued into
Allen, Oh (IWX)
Reported by
NWS Storm Survey
Coordinates
40.697, -84.425

A NWS survey of damage in Van Wert County determined that a circulation developed and touched down on State Road 116 south of Kolter Road. Damage consisted of mainly uprooted trees and broken tree limbs as it crossed into Allen County.

Thunderstorm Wind, Van Wert

When
April 19, 10:40 PM EST to 10:41 PM EST
Where
Van Wert County, Converse
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -84.420

Emergency management officials reported a barn destroyed with debris thrown across Converse Road.

Tornado, Allen

When
April 19, 10:42 PM EST to 10:44 PM EST
Where
Allen County, 2.77 mi WNW of Spencerville to 2.39 mi NNW of Spencerville
Rating
EF0
Path length
1.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.718, -84.397

A tornado continued into Allen County from Van Wert County impacting several structures. A large pole barn had roughly one-third of the roof removed, with a older barn being destroyed and debris thrown towards a residence. A piece of board was driven into the side of the home with debris being carried about a half mile to the north and east, being lifted over a tract of trees. The circulation appears to have lifted shortly after depositing the debris. The maximum width of the tornado was around 100 yards and winds were estimated in the 95 to 100 mph range.

Tornado, Allen

When
April 19, 10:58 PM EST to 10:59 PM EST
Where
Allen County, 1.91 mi N of Cairo to 2.36 mi NNE of Cairo
Rating
EF1
Path length
0.71 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.858, -84.082

A survey of wind damage in the area of Cario indicated a brief circulation developed and touched down in an open field just southwest of the intersection of Hillville Road and State Road 65. The roof was removed from a residence as the circulation moved northeast. A barn on the property was destroyed with debris being carried up to a half mile away. An old school bus also suffered damage as a result of debris from the barn. The tornado continued to the northeast, approaching a set of railroad tracks, where numerous trees were topped as it began to lift and dissipate. Winds were estimated between 95 and 100 mph.

Thunderstorm Wind, Henry

When
April 19, 11:07 PM EST to 11:08 PM EST
Where
Henry County, 2.08 mi SE of Elery
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -84.040

Emergency management officials reported trees down at State Route 281, west of State Route 109. In addition, power lines were down near the intersection of State Route 281 and County Road 18.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyThe tornado archive for Ohio, 2011Warnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303637, 303636, 303872, 303827, 303874, 303843, 303757, 303635.